CSN Login
Members Online: 8

Gemzar

BrittanyC's picture
BrittanyC
Posts: 101
Joined: Jul 2009

I visited my mom today. She appears to have lost more weight. She has lost all the leg muscle that she had built up this past summer.

I spoke with a nurse today and she said that my mom will be put on Gemzar, along with the Carbo.

What exactly is that? Are there any common side effects? How long does it take to infuse into the body?

LPack's picture
LPack
Posts: 658
Joined: Oct 2008

Brittany,

I am on Gemzar along with Cisplatin. Side effects can be a decrease in white and red blood cells/platelets, nausea and vomiting, diarrhea, rash and itching, flu-like symptoms, mouth sores, fluid retention, mild to moderate hair loss.

Since I am on a combined treatment my schedule is every other week. I started out with 1530 mg over 30 minutes to 1 hour but had dose reduced to 1500 mg. I also have 45 mg Cisplatin over 1 hour. As Cisplatin can cause Kidney damage by body is hydrated one hour before chemo (plus all those other premeds) and one hour after.

I have only been on this schedule twice in 7 treatments as my counts are always too low. So I am taking shots to boost my counts.

Hope this helps. I too have lost weight. But this regime is harder on my body then the carbo/taxol was.

Take care and keep us posted.

In His Grip,
Libby

Bambibino's picture
Bambibino
Posts: 3
Joined: Nov 2009

Hi,
I am also now on Gemzar and Carboplatin. I am stage 3C. The Gemzar is very hard on me. I have had 4 out of 8 treatments and have had 3 transfusions with platelets. I have flu like symptoms most of the time with Gemzar. Low to no energy. This is my third course of treatments in 4 years. I have to say the Gemzar is the worst one yet that I have been on. Your blood counts (CBC) have to be watched very carefully. I get Carbo one week, Gemzar the next week, Neulasta shot, CBC next week usually followed by transfusions.

I wish you the best of luck and stay strong and positive!

Terri

BrittanyC's picture
BrittanyC
Posts: 101
Joined: Jul 2009

Thank you ladies for your insight on Gemzar :)

I am so scared that something might happen to my mom. She was not a skinny woman before this. She had a lot of meat on her bones, and now, she is really thin. I think she weighs less than me now. It is frightening.

I'm scared that she won't be eating when she gets this, because she does not feel well. I saw how she reacted with carbo/taxol and she had a lot of bad days. I just don't know what to do for her when she gets tired.

Gemzar sounds pretty strong. But my mom's doctor trusts that Gemzar would be good for her.

Do the side effects come quickly?

Moo
Posts: 2
Joined: Nov 2009

My mother has been fighting PPC since last winter. She had 3 rounds of taxol, surgery and then was going to do 3 more round of taxol, but developed a neuropathy in her feet, so she was switched to Gemzar/carbo. This is supposed to be one week of Gemzar; next week Gemzar/Carbo,and a week off. We went today and she did not get the Gemzar tx due to low platelets. This is the second time this has happened. The first time, we waited a week and the platelet count had risen...this just seems to be something that happens with the Gemzar...the Dr. wasn't concerned. Mom had no appetited when she was on the Taxol, but everything tastes fine and she is eating well on the Gemzar. She just has no energy and her endurance is nonexistent. Walking across the room can cause her to be out of breath, but hopefully when she gets a break from the chemo treatments, she will build some strength and endurance for activity. Her overall treatment seems to have gone pretty well, her CA-125 has dropped to 29...we're just hoping to get two more treatments and then be done for awhile....fingers crossed. It's been a long year but she has really held up pretty good all things considered.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network